Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Topeka, KS

July 20, 2020Lyon County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 20, 2020, 11:38 PM CDT for Lyon County, Osage County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 11:38 PM CDT (04:38 UTC)
Expired
Jul 21, 2020, 3:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS53 KTOP 210438
FFWTOP
KSC111-139-210830-
/O.NEW.KTOP.FF.W.0022.200721T0438Z-200721T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1138 PM CDT Mon Jul 20 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southwestern Osage County in east central Kansas...
  Northeastern Lyon County in east central Kansas...

* Until 330 AM CDT.

* At 1136 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Osage City, Reading, Olivet and Melvern Lake. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes Kansas Turnpike between mile markers 133 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3841 9600 3843 9603 3849 9620 3865 9606
      3868 9574 3844 9572 3843 9595

FLASH FLOOD...RADAR INDICATED

$$

Gargan
1 follow-up statement
111 
WGUS73 KTOP 210554
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1254 AM CDT Tue Jul 21 2020

KSC111-139-210830-
/O.CON.KTOP.FF.W.0022.000000T0000Z-200721T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage-Lyon-
1254 AM CDT Tue Jul 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES...

At 1249 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. 3 to 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Osage City, Reading, Olivet and Melvern Lake. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Kansas Turnpike between mile markers 133 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3841 9600 3843 9603 3849 9620 3865 9606
      3868 9574 3844 9572 3843 9595

FLASH FLOOD...RADAR INDICATED

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:40 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 6:40 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
640 PM CDT Mon Jul 20 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 203 PM CDT Mon Jul 20 2020

As of 1930Z Monday afternoon, a complex weather pattern remains
across the Central Plains with a weak midlevel shortwave trough
progressing eastward in northern MO. Weak 700 mb WAA has allowed
for a narrow zone of showers and storms to continue from Republic
County to Shawnee County. This activity may continue through the
remainder of the afternoon until 700 mb winds veer. Furthermore, the
outflow boundary from the morning convection has pushed well-
south of the forecast area into southern KS. Isolated to
scattered convection has developed along and just north of the
boundary. With mean flow from the west, I expect the bulk of this
activity to remain south of the area through the afternoon. A
remnant MCV is slowly progressing ENE from southwest KS and should
arrive to eastern KS by early evening. This is likely to allow
for additional development north of the outflow boundary into
portions of the forecast area, with best chances along and south
of I-70. Steep lapse rates will contribute to MUCAPE values around
2000 J/kg. The wind field is typical of late July with effective
shear values of 20-25 kts, which should foster a mainly multicell
convective mode capable of damaging winds. The more substantial
risk may be heavy rainfall leading to localized flash- flooding.
Pwat values remain near 2 inches and could lead to rainfall rates
of 1-2 inches per hour.

Another round of thunderstorm activity is probable after 06Z
tonight. Scattered thunderstorms are progged to develop along a
lee surface trough axis across western NE/southern SD by late
afternoon as a midlevel trough ejects into the Northern Plains.
Initial supercell structures will likely grow upscale and progress
southeastward within the instability gradient. Storms may cross
the NE/KS border between 07-09Z. Damaging winds and heavy
rainfall look to be the primary hazards tonight. Confidence
decreases with southeastward extent as the LLJ veers, decreasing
support for MCS maintenance. As a result the severe threat
drastically decreases for areas along/south of I-70, as I
anticipate the UDCZ to become displaced with southern extent.

Quieter conditions should return by midday Tuesday, as any
remnants of the overnight MCS should diminish or push southeast
of the area. Afternoon temperatures should reach the mid-80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 203 PM CDT Mon Jul 20 2020

Transitioning into the extended period, additional thunderstorm
chances are possible Tuesday night into Wednesday morning. The
aforementioned surface trough will slide into the forecast area
by Tuesday evening, stalling just north of I-70. A 20-30 kt LLJ
jet will overrun the boundary and could result in thunderstorm
development. The primary hazard looks to be heavy rainfall. The
next chance for rainfall looks to come Thursday as a shortwave
trough ejects northeastward across the High Plains.

Beyond Thursday, the stagnant midlevel ridge across the southern
US will regress westward across the Central Plains, yielding drier
conditions with near-normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 635 PM CDT Mon Jul 20 2020

VFR prevails at KTOP/KFOE/KMHK with several rounds of TSRA
possible throughout forecast period. Confidence is highest in
first cluster progged to lift northeast into the area aft 02z. Sct
showers may linger after the initial line of TSRA. There remains
the possibility for another line of TSRA entering from the
northwest around sunrise with highest confidence towards KMHK.
Winds at this time are variable and depends upon the strength of
the line of TSRA. Storms should clear temporarily with a low
possibility for additional afternoon development impacting sites.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...22
Hazardous weather outlook, Jul 20, 3:04 PM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
304 PM CDT Mon Jul 20 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
304 PM CDT Mon Jul 20 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible area wide this evening and tonight. A
few of these storms may be severe with damaging winds, mainly
north of Interstate 70. Heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 20, 9:50 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
950 PM CDT Mon Jul 20 2020

KSZ035-037-210315-
Dickinson-Morris-
950 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES UNTIL 1015 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving north at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Herington, Latimer and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 9693 3861 9699 3877 9703 3877 9668
      3852 9674 3852 9693
TIME...MOT...LOC 0249Z 181DEG 13KT 3859 9686

JP
Local storm report, Jul 20, 10:16 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     5 NW READING            38.58N 96.02W
07/20/2020  E60 MPH          LYON               KS   CO-OP OBSERVER

&&

SMB
Special weather statement, Jul 20, 10:28 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1028 PM CDT Mon Jul 20 2020

KSZ035-037-210400-
Dickinson-Morris-
1028 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES UNTIL 1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Burdick, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Herington, White City, Parkerville, Latimer and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 9693 3861 9693 3861 9698 3882 9692
      3878 9659 3853 9677
TIME...MOT...LOC 0327Z 203DEG 23KT 3863 9685

JP
Special weather statement, Jul 20, 10:35 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
1035 PM CDT Mon Jul 20 2020

KSZ054-055-058-210400-
Coffey-Lyon-Osage-
1035 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND NORTHEASTERN LYON COUNTIES UNTIL 1100 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Reading, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Osage City, Lyndon, Lebo, Hartford, Neosho Rapids, Reading, Olivet
and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 135 and 153.
 Kansas Turnpike between mile markers 132 and 155.

LAT...LON 3848 9620 3874 9599 3874 9595 3876 9594
      3858 9558 3829 9593
TIME...MOT...LOC 0334Z 204DEG 5KT 3856 9602

JP
Special weather statement, Jul 20, 11:04 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
1104 PM CDT Mon Jul 20 2020

KSZ023-024-039-210430-
Shawnee-Pottawatomie-Jackson-
1104 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1130 PM
CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Marys, Mayetta, Emmett, Delia and Potawatomi Reservation.

LAT...LON 3913 9598 3912 9599 3913 9599 3913 9601
      3916 9606 3918 9607 3919 9608 3919 9610
      3920 9611 3919 9612 3923 9618 3950 9595
      3936 9568
TIME...MOT...LOC 0404Z 218DEG 28KT 3927 9600

Gargan
Special weather statement, Jul 20, 11:19 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Mon Jul 20 2020

KSZ055-056-058-210445-
Coffey-Franklin-Osage-
1119 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN...
SOUTHEASTERN OSAGE AND NORTH CENTRAL COFFEY COUNTIES UNTIL 1145 PM
CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melvern, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Waverly, Williamsburg, Quenemo, Melvern, Olivet and Beto Junction.

This includes Interstate 35 between mile markers 156 and 174.

LAT...LON 3838 9564 3845 9577 3867 9561 3849 9537
TIME...MOT...LOC 0419Z 218DEG 23KT 3848 9565

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:22 PM CDTSpecial Weather StatementTOPLyon38 min
Jul 20, 8:32 PM CDTSpecial Weather StatementTOPDickinson43 min
Jul 20, 8:52 PM CDTSpecial Weather StatementTOPLyon38 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Jul 20, 9:10 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa37 min
Jul 20, 9:13 PM CDTSpecial Weather StatementTOPOsage47 min
Jul 20, 9:18 PM CDTSpecial Weather StatementTOPMorris42 min
Jul 20, 9:32 PM CDTSpecial Weather StatementTOPDickinson28 min
Jul 20, 9:35 PM CDTSpecial Weather StatementTOPLyon40 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningTOPLyon, Osage47 min
Jul 20, 9:50 PM CDTSpecial Weather StatementTOPMorris25 min
Jul 20, 10:21 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
Jul 20, 10:28 PM CDTSpecial Weather StatementTOPMorris32 min
Jul 20, 10:35 PM CDTSpecial Weather StatementTOPLyon25 min
Jul 20, 11:04 PM CDTSpecial Weather StatementTOPJackson26 min
Jul 20, 11:19 PM CDTSpecial Weather StatementTOPOsage26 min
Jul 20, 11:47 PM CDTSpecial Weather StatementTOPJackson28 min
Jul 21, 12:26 AM CDTSpecial Weather StatementTOPNemaha34 min
Jul 21, 12:38 AM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Jul 21, 12:57 AM CDTSpecial Weather StatementTOPCoffey33 min
Jul 21, 2:40 AM CDTFlash Flood WarningTOPLyon4 hr
Jul 21, 3:26 AM CDTFlash Flood WarningTOPLyon, Osage4 hr
Jul 21, 4:23 AM CDTAreal Flood WarningTOPJackson, Jefferson3 hr
Jul 21, 4:33 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage3 hr
Jul 21, 6:40 AM CDTAreal Flood WarningTOPLyon3 hr
Jul 21, 7:27 AM CDTAreal Flood WarningTOPLyon, Osage3 hr
Jul 21, 9:38 AM CDTAreal Flood WarningTOPLyon3 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.